Sometimes I fool myself into thinking that my mom is going to get better. Hospice has gotten so good at managing her pain that every once in a while I buy into my mother’s dream of being the "hospice miracle" and leaving the nursing home for a return to an apartment and independent living.
But the dream always seems to get interrupted by some dose of reality. Yesterday it was one of the effects of cancer on the body – the thinning of the skin.
I remember when Nick’s dad was battling cancer – his skin began to look like wax paper, very thin and very transparent. That is what is happening to my mother’s skin, especially on the legs.
She is no longer mobile – the extent of her movement is from the bed to the chair. This lack of activity results in abrasions and sores and with the skin thinning, it seems like any contact that might cause a bump or a bruise on one of us, results in a skin tear for her. That in turn is very difficult to manage because any attempt to put an application on it, a bandage or medical tape results in another tear when you try to take it off.
Last night I called her after dinner as I usually do and she was very agitated. She said that she had a lot of cloths around her legs and that the nurses told her that nothing could be done until they talk to the doctor.
These days I have to be very careful about what my mother tells me to determine what acutally happened. She does forget and she does get information distorted and sometimes she is as clear as a bell, so it is difficult to discern what I am hearing.
I called the nurse because she was so agitated and the nurse confirmed that they were doing some temporary treatment until they could confer with the nurse who specialized in these types of wounds. Well, I found out pretty quickly that in these types of cases I need to call hospice immediately – even if it is on the weekends as they have nurses on call 24/7. I did not do that, but I will know in the future.
The other thing that got my mother so agitated was the fact that if she laid very still she was fine, but any movement resulted in a burning sensation in her legs and she did not the fact that her wounds were weepy.
First thing this morning I called Pat her hospice nurse and Pat arranged for some special gauze which she thinks will be capable for being removed without resulting in additional skin tears. Pat dressed the wounds and my mom said she had instant relief. Pat also said that if my mom was feeling pain that she should ask for a Vicadin, but when I mentioned that to mom she did not want to do that – I think she fears being overly drugged.
Today mom was a little "thick tongued" again as well. Every few days she will have a day when she almost sounds a little drunk – Pat informs me that that is common in cancer patients – a common side affect of the drugs.
So although mom has been breezing along, after I spoke to her last night and this morning, I was made aware again that this is not going to go away and that there is more to come.
I was so concerned about her that I made a trip out to see her at lunch time and that was after Pat had dressed her wounds and she was better and obviously more comfortable. But, she slept a lot today – more than usual – again another by-product of her condition but one that had not manifested itself frequently in recent weeks.
I’ve always loved roller coasters – but this ride is certainly not for the weak, and certainly one that I do not want to take too often. Just a few simple things change and the thoughts get darker and the eyes get watery and the brain goes to a place that is dark and sad. I think this type of exit from the world is perhaps the cruelest because you get yanked and pulled from happy to sad, from euphoria to despair and it all seems to happen as a matter of course for the disease.